Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 95, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 14, 2020, 6:02 PM EDT for DeKalb County, Noble County, Steuben County, Indiana. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2020, 6:02 PM EDT (22:02 UTC)
- Expired
- Aug 14, 2020, 6:20 PM EDT
- In force
- 18 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties DeKalb County, IN, Noble County, IN, Steuben County, IN
The radar
The Northern Indiana radar (KIWX), 52 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1710 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
995
WUUS53 KIWX 142202
SVRIWX
INC033-113-151-142245-
/O.NEW.KIWX.SV.W.0095.200814T2202Z-200814T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
602 PM EDT Fri Aug 14 2020
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southwestern Steuben County in northeastern Indiana...
Northeastern Noble County in northeastern Indiana...
Northwestern De Kalb County in northeastern Indiana...
* Until 645 PM EDT.
* At 602 PM EDT, a severe thunderstorm was located 8 miles northwest
of Waterloo, or 9 miles southwest of Angola, moving south at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kendallville, Waterloo, Ashley, Hudson, Corunna, Salem Center,
Helmer, Fairfield Center, Long Lake, Sedan and Steubenville.
This includes Interstate 69 in Indiana between mile markers 332 and
345.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4160 8502 4140 8502 4144 8524 4153 8520
4153 8519 4161 8517
TIME...MOT...LOC 2202Z 010DEG 9KT 4154 8511
HAIL...1.00IN
WIND...60MPH
$$
FISHER1 follow-up statement
553
WWUS53 KIWX 142220
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
620 PM EDT Fri Aug 14 2020
INC033-113-151-142230-
/O.CAN.KIWX.SV.W.0095.000000T0000Z-200814T2245Z/
Steuben IN-Noble IN-De Kalb IN-
620 PM EDT Fri Aug 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STEUBEN...
NORTHEASTERN NOBLE AND NORTHWESTERN DE KALB COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Northern Indiana.
LAT...LON 4160 8502 4140 8502 4144 8524 4153 8520
4153 8519 4161 8517
TIME...MOT...LOC 2216Z 010DEG 9KT 4149 8512
$$
FISHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:27 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 14, 3:27 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 327 PM EDT Fri Aug 14 2020 .SYNOPSIS... Issued at 356 AM EDT Fri Aug 14 2020 Scattered showers and thunderstorms are possible at times from this afternoon through Sunday. The best chances most periods will be over northwest Ohio into northeast Indiana and into far southern Lower Michigan. Highs will be around 80 to near 85 each day through this weekend with lows from 60 to 65. Somewhat cooler, less humid and dry conditions will follow Monday and Tuesday. && .SHORT TERM...(This Evening through Sunday) Issued at 325 PM EDT Fri Aug 14 2020 Vorticity from an upper low helps to force showers and thunderstorms this afternoon and evening. Pockets of 1000 to 2000 J/kg of SBCAPE traverses the area, but with minimal shear to work with. DCAPE actually does reach around 1000 J/kg across the area and areas west of I-69 show low level inverted-v profiles allowing for a good chance for gusty downdrafts. Columnar moisture is limited, however, paired with slow storm motions and 1.25 in PWATs, could see some locally heavy rainfall. Expect showers and storms to die down by sunset tonight and depending on where the rain falls, could see some fog formation as good subsidence occurs and a fairly strong low level inversion forms. Lows tonight fall back towards the low to mid 60s. Saturday, the vorticity from the upper low moves east during the day and the cold front approaches from the west for the overnight. With 1500 to 2500 J/kg of SBCAPE, could see another resurgence of pop up showers and storms, but this time the question will be what do we have to force the storms. There is some lingering weak 700 mb vort energy to work with so perhaps that forces a few showers and storms. However, there is a better chance that storm formation waits until the evening for the front to arrive. Some lingering speed shear is being modeled by the NAM, but otherwise some shear would be possible associated with the approaching front from the west. Again, the main threats look to be damaging winds gusts and locally heavy rain. SPC has tagged the area with a marginally for the storms forced by the approaching cold front in our west. Highs Saturday warm to the low to mid 80s. Sunday, the cold front continues to march across the forecast area from west to east so that areas mainly east of I-69 have the best chance for showers and storms. The NAM actually holds the front back so that it's over IN-15 by 00z Monday, but the lower res models have it pushed through by then. Will include some mention of showers and storms in the aforementioned area, but as previously discussed this depends on the speed of the front through the area. SPC has a marginal risk of severe weather in NW OH for this time period. Have highs cooler again, in the low 80s. && .LONG TERM...(Monday through Friday) Issued at 325 PM EDT Fri Aug 14 2020 A high amplitude pattern takes over after Sunday's cold front moves through with an upper low sliding south from Central Canada and a building ridge in the west. This allows for northwest flow across the area and for mid-September like weather. Cooler highs in the 70s to rising to the low 80s by the end of the week and lows in the 50s with dry weather will be the main story for this time period. Models do produce some precipitation for Monday afternoon as a trof moves through, but am not ready to introduce more than a silent 14 PoP quite yet with how much dry air is around. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1232 PM EDT Fri Aug 14 2020 VFR conditions to start off the 18z TAF cycle. There are two main aviation concerns with this issuance: isolated convection this afternoon and morning fog. CAMs continue to show isolated convection developing around 18z across NW OH and far NE Indiana. Given weak steering flow, storm movement will likely be tied more to outflow development. This will delay any convection from drifting into the KFWA terminal until approximately 21z. Have inserted a tempo group to cover this potential and ended the risk around 00z given the diurnal nature of storms today. Outflows from storms could result in gusts around 30kt, but there is uncertainty when/if these outflows will move across the terminal. KSBN looks to be to far removed from weak upper support for convection to develop so have continued to leave mention out for this issuance. Any convection that forms will dissipate around sunset. Most of the overnight hours should be VFR, until roughly 09z when surface temperatures begin to reach the crossover temperature. This suggest that fog could develop overnight. Have trended visby downwards with this issuance, but should the terminals experience rainfall this evening then the added surface moisture could warrant further reductions. Fog that does develop should dissipate around 14z as low level mixing increases. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Skipper SHORT TERM...Roller LONG TERM...Roller AVIATION...CM Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 14, 3:35 PM EDT, 2 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 335 PM EDT Fri Aug 14 2020 INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001- 002-004-005-015-016-024-025-151945- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 335 PM EDT Fri Aug 14 2020 /235 PM CDT Fri Aug 14 2020/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan, northwest Ohio and the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are possible into this evening, especially east of I-69. Most of the storms are not expected to become severe; however, gusty winds and locally heavy are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible Saturday through Sunday. Some storms may produce strong gusty winds. There is a moderate swim risk for dangerous swimming conditions along the southeast shore of Lake Michigan Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 14, 5:11 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
511 PM EDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL ZONE 41.62N 84.33W
08/14/2020 E1.00 INCH FULTON OH TRAINED SPOTTER
&&Special weather statement, Aug 14, 5:16 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Northern Indiana
516 PM EDT Fri Aug 14 2020
OHZ002-142200-
Fulton-
516 PM EDT Fri Aug 14 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN FULTON COUNTY...
At 515 PM EDT, a strong thunderstorm was located near Archbold,
moving north at 5 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Wauseon, Archbold, Fayette, Oakshade, Elmira, Tedrow, Pettisville,
Zone, Denson and Ottokee.
This includes Interstate 80 in Ohio between mile markers 23 and 36.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4149 8411 4148 8424 4149 8434 4151 8434
4151 8435 4158 8438 4161 8438 4162 8440
4170 8440 4171 8412
TIME...MOT...LOC 2115Z 174DEG 6KT 4158 8429
HAIL...0.88IN
WIND...55MPH
FISHERSpecial weather statement, Aug 14, 5:18 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Northern Indiana
518 PM EDT Fri Aug 14 2020
MIZ080-081-142145-
Branch-Hillsdale-
518 PM EDT Fri Aug 14 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BRANCH AND
SOUTHERN HILLSDALE COUNTIES...
At 518 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Fremont to near Reading
to 7 miles southwest of Hudson. Movement was north at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Coldwater, Hillsdale, Hudson, Quincy, Reading, Long Lake, Ray,
Cambria, Pittsford, California, Ransom, Waldron, Camden, Montgomery,
Bear Lake, Prattville, Lake Wilson, Frontier, Shadyside and Betzer.
This includes Interstate 69 in Michigan between mile markers 1 and
12.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4191 8436 4171 8436 4170 8446 4175 8468
4175 8481 4176 8481 4176 8500 4194 8500
4195 8462
TIME...MOT...LOC 2118Z 192DEG 11KT 4182 8492 4182 8467 4176 8443
HAIL...0.50IN
WIND...40MPH
FISHERLocal storm report, Aug 14, 5:37 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
537 PM EDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 2 SSW BRAILEY 41.53N 83.93W
08/14/2020 FULTON OH AMATEUR RADIO
TREE DOWNED AND BLOCKING ROAD. SIZE AND
HEALTH OF TREE UNKNOWN.
&&Local storm report, Aug 14, 5:54 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
554 PM EDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLOOD 1 SE ARCHBOLD 41.51N 84.30W
08/14/2020 FULTON OH EMERGENCY MNGR
PARTIAL BUILDING COLLAPSE DUE TO WATER
PILING UP ON A FLAT ROOF.
&&Local storm report, Aug 14, 5:58 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
558 PM EDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLOOD ARCHBOLD 41.52N 84.31W
08/14/2020 FULTON OH TRAINED SPOTTER
APPROXIMATELY ONE FOOT OF WATER COVERING
ROADS. ONE VEHICLE STRANDED.
&&The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:33 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Noble, Whitley | 42 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.